Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 10, NWS Houston/Galveston, TX

June 27, 2014Liberty County, Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 27, 2014, 11:28 AM CDT for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 11:28 AM CDT (16:28 UTC)
Expired
Jun 27, 2014, 11:45 AM CDT
In force
17 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 112 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WFUS54 KHGX 271628
TORHGX
TXC291-373-407-271645-
/O.NEW.KHGX.TO.W.0010.140627T1628Z-140627T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1128 AM CDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL LIBERTY COUNTY IN SOUTHEAST TEXAS...
  SOUTH CENTRAL POLK COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1145 AM CDT
    
* AT 1127 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  SHEPHERD...OR 11 MILES NORTHEAST OF CLEVELAND. DOPPLER RADAR 
  SHOWED THIS TORNADO MOVING NORTH AT 20 MPH. COUNTY EMERGENCY 
  MANAGEMENT REPORTED A TORNADO NEAR TARKINGTON MOVING NORTH.

* LOCATIONS IMPACTED INCLUDE...
  SHEPHERD...GOODRICH AND ROMAYOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO HAS BEEN CONFIRMED BY STORM SPOTTERS. TAKE
COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3038 9489 3040 9499 3061 9498 3057 9476
TIME...MOT...LOC 1627Z 196DEG 19KT 3044 9492 

$$

39

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 27, 10:03 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 27, 10:03 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1003 AM CDT FRI JUN 27 2014

.DISCUSSION...
GOES SOUNDER PW IMAGERY AND AREA SOUNDINGS SHOW 1.8-2.1" PW'S TO
WORK WITH TODAY. STARTING TO SEE SCT DEVELOPMENT OUT THERE NOW AND
ANTICIPATE PRECIP TO INCREASE IN AREAL COVERAGE AS TEMPS CLIMB
INTO THE MID & UPPER 80S. FOR THE UPDATE: JUST SOME INSIGNIFICANT
TWEAKS TO 1ST PERIOD GRIDS BASED ON LATEST TRENDS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      89  74  91  77  93 /  30  20  20  20  20
HOUSTON (IAH)              87  76  89  78  92 /  60  20  40  20  20
GALVESTON (GLS)            86  81  87  82  90 /  40  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Jun 27, 4:07 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
407 AM CDT FRI JUN 27 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
407 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. LOCALIZED STRONG
CELLS AND HEAVY RAIN ARE A POSSIBILITY. IT WILL BECOME BREEZY AREA
WIDE...AND AS A RESULT SOME HIGHER SURF AND ELEVATED RIP CURRENTS ARE
POSSIBLE ALONG THE GULF BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OVER THE WEEKEND...THE AREA SHOULD SEE GRADUALLY DECREASING STORM COVERAGE
AS MOISTURE LEVELS LOWER A BIT. IT WILL CONTINUE TO BE SOMEWHAT BREEZY...AND
THIS WILL CONTINUE TO BRING AN ELEVATED THREAT FOR HIGHER SURF AND RIP
CURRENTS ALONG THE GULF BEACHES. BEGINNING ON MONDAY...EVEN LOWER MAINLY
AFTERNOON RAIN CHANCES ARE ANTICIPATED AS UPPER LEVEL RIDGING BUILDS
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 10:53 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1053 AM CDT FRI JUN 27 2014

TXZ178-179-200-271630-
SAN JACINTO TX-POLK TX-LIBERTY TX-
1053 AM CDT FRI JUN 27 2014

...SPECIAL WEATHER STATEMENT...

AT 1052 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TARKINGTON PRAIRIE...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
STORM ALSO HAS SOME WEAK ROTATION AND FUNNEL CLOUDS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SHEPHERD...ROMAYOR AND TARKINGTON PRAIRIE.

LAT...LON 3021 9495 3024 9507 3057 9511 3054 9480
TIME...MOT...LOC 1552Z 187DEG 13KT 3031 9500
Special weather statement, Jun 27, 10:56 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 AM CDT FRI JUN 27 2014

TXZ200-271645-
LIBERTY TX-
1056 AM CDT FRI JUN 27 2014

...SPECIAL WEATHER STATEMENT...

AT 1055 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KENEFICK...OR NEAR DAYTON...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
STORM ALSO HAS SOME WEAK ROTATION AND FUNNEL CLOUDS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN LIBERTY...DAYTON...KENEFICK...DAYTON LAKES...TARKINGTON
PRAIRIE AND MOSS HILL.

LAT...LON 3002 9483 3003 9496 3037 9501 3033 9470
TIME...MOT...LOC 1555Z 187DEG 13KT 3010 9489

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:00 AM CDTSmall Craft AdvisoryHGX58 hr
Jun 27, 10:53 AM CDTSpecial Weather StatementHGXLiberty37 min
Jun 27, 10:56 AM CDTSpecial Weather StatementHGXLiberty49 min
Jun 27, 11:45 AM CDTTornado WarningHGXLiberty45 min
Jun 27, 11:53 AM CDTTornado WarningHGXLiberty20 min
Jun 27, 12:46 PM CDTSpecial Weather StatementHGXLiberty44 min

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.